Leflunomide, Uncommon Side Effect

Hi folks,

Feeling incredibly lost here...stopped MTX over 2 weeks ago (seemed to be working...but hairloss was too extreme) so I started leflunomide 8 days ago..2nd day in, already experienced mild numbness and tingling in my hands and feet. I was able to ignore it for the time being and hoped it would lessen, or my body would adjust (wishful thinking, I know). Today though, is the absolute worst yet, the tingling sensation is so strong, heat is radiating from my hands and now it's crawling up my legs. It's unbearable.

I just saw my Rheumy today, she didn't believe me. Wanted me to up my dose to 20 mg in a week. I just wrote her an email informing her that I cannot stay on leflunomide... Today was too much. I hope she takes me seriously. She thinks plaquenil is too mild... And sulfa intimidates me bc I spend a lot of time in the sun.

Can anyone offer some advice or experiences? Have you had the horrible, intense tingling? I've read, if you stop leflunomide with in a month, chances are it can be reversed. 😰

10 Replies

oldestnewest
  • The longer I've been on LEF (11 months) the more issues I've had with tingling & buzzing, never had it before so does seem suspicious. My GP requested my Rheumy refer me to Neurology for tests which confirmed a return of carpal tunnel in both sides, more predominantly in my right but presently my left is bad. I also had peripheral neuropathy confirmed in both legs. Following this I was referred to Occupational therapy who gave me exercises & splints for both hands to wear when the CT is at it's most active. I have had CT release (left) back in 2013 but that was at an iffy time when inflammation wasn't well controlled between DMARDs. I posted about all this if you'd like to read it healthunlocked.com/nras/pos...

    I see my Rheumy later this morning so we'll see if she still thinks it's not connected to me starting LEF! I fear I'll have a battle because it's my 4th DMARD, MTX has been longest serving at 8 years but I can't go above 17.5mg injections because of liver issues yet need something else to keep control of the disease, but what?!

    I take it your Rheumy not discussed nerve conduction studies for you?

  • Just to update you Jesnaskah. I've seen my Rheumy, she's taken me off LEF & referring me back to Neurology for more tests. She's not reducing my steroids any further to compensate for the LEF (I've been tapering it over the last 5 months) & I had a Kenalog 40 injection in my shoulder. I'll see her again in 6 months.

    Oh, & just for good measure she diagnosed bilateral foot & ankle tendonitis, probably due to collapsed arches which I knew I had as my Podietrist confirmed they'd virtually collapsed at my first visit. Ho hum, one more thing to add to the list, or two actually! 🙄

  • Oh my goodness nomoreheels! I'm so sorry!! I'm glad she's finally decided to take you off LEF, but I think the thing that bothers me most is how long some docs let it go for...it's a very tricky and hard decision figuring out if a side effect outweighs a benefit of a drug and unless the doc feels what we feel, they should really be more sensitive to what we express. I haven't heard of Kenalog, is that a steroid or dmard? I pray you have some relief! What are you supposed to do in the meantime?? 6 months is far away!

  • Also, thanks for the link...I read through it. Personally, I just can't believe that after only one week of LEF... It's gotten this bad! It is foolish for me to hope that the longer I stay on it, the better the tingling will get!

  • I had to stop LFN after 6 weeks because of burning feet.

  • My hands were on fire yesterday so I can relate!!

  • Have stopped Leflunomide as hands and body so hot. Was fine for about 2 years then fatigue started. Will have to contact Rhuemy nurse again but trying to hold out as had problems with Methotrexate. Enjoy your trip hope you are ok.

  • Hi Matmaxo,

    I know the 4 options for RA that we have to start out with are:

    1.)MTX

    2.)LEF

    3.)Hydrocholoroquine (Plaquenil) and,

    4.)Sulfa something...before trying biologics.

    Have you tried the other options besides MTX? My rheumy was very hesitant about me now going to Plaquenil, she feels it is too "mild." But the LEF side effect was no joke and progressively worsening so I had to stop it. Especially after reading case studies where the damage is less likely reversible the longer one stays on the the drug.

    The hotness, tingling, numbing intensity has already lessened (and I have only stopped for about 2 days). So I am relived about that. But still always stuck in limbo...I suppose it is indicative of the fact that this is all still relatively new for me since being diagnosed in mid Aug. But it doesn't feel good mentally, to not feel like you can't just relax and let the meds do their thing...I long for a time when I can just say, "yes! I have found something that works for me. Now I know what to do."

    I am a little nervous about my trip...hoping I will feel "ok" at the very least. But the good news is I am still on Prednisone which I think has helped me immensely throughout all these back and forth changes with the meds. I think I would have been in triple the amount of pain had I not had that as my backup.

    Just be careful with the neuroapthy side effects, Matmaxo... we don't want to endure any permanent damage or now have to take on new issues on top of what we already have to suffer through. Best of luck to you!

  • Hi Jesnaskah thanks for that info I have now been off Leflunomide for three weeks and although slightly better with hotness especially at night but still struggling with fatigue. Haven't spoken to Rhuemy nurse yet but feel a break of these drugs might help. Joints aren't too bad at present so will hang on as long as possible. I was worried in July when went on holiday but was fine apart from having to stay in the apartment rather than trailing round Nice. X

  • On to plaquenil... Let's see how this one goes... Hope you all are having a good day!! I'm supposed to leave for Hawaii in a week... Hope I am able to enjoy my trip 🙈

You may also like...